Arkansas, 2012

Hail in Arkansas, September 24, 2012

September 24, 2012 · NWS LZK · 4 events in 2 counties and zones

An area of low pressure aloft moving from northwest to southeast set off thunderstorms in parts of northern and eastern Arkansas on the morning of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An area of low pressure aloft moving from northwest to southeast set off thunderstorms in parts of northern and eastern Arkansas on the morning of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 24, 4:30 AM CST, 13 minutes earlier.

Area forecast discussion, Sep 24, 4:30 AM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LITTLE ROCK AR
530 AM CDT MON SEP 24 2012

.DISCUSSION...

UPDATED FORECAST BASED ON CURRENT CONVECTION TRENDS. LOW LEVEL JET
HAS BROUGHT ELEVATED MOISTURE AND INSTABILITY...AND COMBINED WITH
SOME WEAK SHORT WAVE ENERGY...HAS DEVELOP SCATTERED CONVECTION THIS
MORNING OVER MORE OF AN AREA THAN EARLIER EXPECTED. (59)

&&

.PREV DISCUSSION... /ISSUED 239 AM CDT MON SEP 24 2012/

.DISCUSSION...

MAIN CONCERNS THIS FORECAST CYCLE ARE ANY CHANCES OF CONVECTION
WITH UPPER SHORT WAVE ENERGY MOVING THROUGH THE SOUTHERN PLAINS.
TEMPERATURE FORECAST OF LESSER SIGNIFICANCE.

SURFACE HIGH PRESSURE WAS CENTERED NE OF AR WITH A LIGHT NE
SURFACE FLOW AND A DRIER AND COOLER AIR MASS FILTERING IN OVER THE
AREA. TEMPS WERE FROM THE UPPER 50S TO LOWER 60S...WHILE DEW POINT
TEMPS WERE FROM THE LOWER TO MID 40S IN THE NORTH...TO THE LOWER
50S IN THE SOUTH. THE SURFACE FRONT WAS NEARLY STATIONARY OVER
NORTHERN LA TO NE TX TO CENTRAL OK. THE UPPER NW FLOW REMAINED IN
PLACE OVER THE SOUTHERN PLAINS...WITH SOME MID TO HIGH CLOUDS
STREAMING IN OVER AR FROM THE NW. SOME SHORT WAVE ENERGY WAS SEEN
IN THE UPPER NW FLOW AND THIS AGAIN IS EXPECTED TO DEVELOP
ISOLATED CONVECTION TOWARD MONDAY MORNING AND ON MONDAY AS IT
MOVES OVER AR.

&&

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

FIRST PERIOD CONCERN IS THE POTENTIAL FOR ISOLATED CONVECTION WITH
THE SHORT WAVE APPROACHING AR FROM THE NW. AT 07Z VERY LITTLE HAD
DEVELOPED WHILE AS COMPARISON LAST NIGHT BETTER FACTORS WERE
PRESENT. TODAY CONVECTION MAY HOLD OFF A BIT LONGER INTO MONDAY AS
THE DRIER AND COOLER AIR MASS HAS PUSHED FARTHER WEST INTO OK THAN
AT THIS TIME YESTERDAY. WILL HAVE A SLIGHT CHANCE IN THE NW TO
START THE DAY AND THEN GRADUALLY MOVE IT SE THROUGH THE DAY. MOST
MODELS HAVE SOME CONVECTION BUT LESS THAN YESTERDAY. TONIGHT THE
SHORT WAVE AND SLIGHT CHANCE OF CONVECTION MOVES EAST AND
GRADUALLY OUT OF THE AR BY TUESDAY MORNING. ON TUESDAY FORECAST
MODELS FOCUS ANY SHORT WAVE ENERGY MORE NORTH OF AR...OVER MO...AS
THE UPPER RIDGE BUILDS A BIT MORE INTO THE SOUTHERN PLAINS. THIS
PATTERN HOLDS THROUGH THURSDAY AND CURRENT FORECAST WILL HAVE A
SLIGHT CHANCE OF CONVECTION OVER FAR NORTHERN AR. TEMPS WILL WARM
FROM THE MIDDLE 70S TO MIDDLE 80S TODAY...THEN MOSTLY 80S FOR
HIGHS THROUGH THURSDAY.

&&

.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY

WITH UPPER RIDGING POSITIONED TO THE SOUTH OF THE AREA...FLOW
WILL BE NEARLY ZONAL OVER THE REGION INITIALLY. THE AFORMENTIONED
RIDGE WILL GRADUALLY FLATTEN OUT OVER THE WEEKEND...ALLOWING A
STALLED FRONTAL BOUNDARY TO SLOWLY MOVE SOUTH INTO THE REGION. AT
THE SAME TIME...SEVERAL WAVES WILL MOVE THROUGH IN THE MEAN
FLOW...INTERACTING WITH THE FRONT. THE RESULT WILL BE A CONTINUED
CHANCE OF SHOWERS/STORMS THROUGH THE EXTENDED PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     78  63  88  65 /  20  20  10  10
CAMDEN AR         88  65  91  66 /  10  10  10  10
HARRISON AR       83  65  88  63 /  20  20  10  20
HOT SPRINGS AR    86  65  90  67 /  10  10  10  10
LITTLE ROCK   AR  83  64  89  66 /  20  10  10  10
MONTICELLO AR     86  65  91  65 /  10  10  10  10
MOUNT IDA AR      86  65  89  66 /  10  10  10  10
MOUNTAIN HOME AR  79  62  88  63 /  20  20  10  20
NEWPORT AR        77  61  88  65 /  20  20  10  10
PINE BLUFF AR     84  63  90  66 /  20  10  10  10
RUSSELLVILLE AR   85  64  90  65 /  20  10  10  10
SEARCY AR         79  61  88  65 /  20  10  10  10
STUTTGART AR      81  63  88  66 /  20  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...59 / LONG TERM...57
Hazardous weather outlook, Sep 24, 2:15 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
315 AM CDT MON SEP 24 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
315 AM CDT MON SEP 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

57

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cleburne

When
September 24, 4:43 AM CST
Where
Cleburne County, Drasco
Measured
1 in hail
Reported by
Social Media
Coordinates
35.630, -91.950

Hail, Cleburne

When
September 24, 4:50 AM CST
Where
Cleburne County, Ida
Measured
1 in hail
Reported by
Social Media
Coordinates
35.570, -91.930

Hail, Cleburne

When
September 24, 5:38 AM CST
Where
Cleburne County, Concord
Measured
1 in hail
Reported by
Social Media
Coordinates
35.670, -91.830

Hail, Independence

When
September 24, 5:49 AM CST
Where
Independence County, Floral
Measured
0.88 in hail
Reported by
Social Media
Coordinates
35.580, -91.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403374, 403684, 403372, 403686.